Q: I have a patient with some unexplained visual changes. She was put on an antidepressant a few months ago. Could that be the cause of the problem?
It certainly could. Some medications for psychiatric problems have ocular side effects. "Most notably, antidepressants such as Paxil (paroxetine HCl, GlaxoSmithKline), Celexa (citalopram HBr, Forest Laboratories) and Zoloft (sertraline HCl, Pfizer) can cause ocular dryness and secondary blurred vision," says optometrist and registered pharmacist Jill Autry, of Houston.1 "Less well known is that drugs for attention deficit hyperactivity disorder (ADHD), such as methylphenidate HCl, can cause accommodative changes and nystagmus in children," Dr. Autry says.
Optometrist Brian Den Beste, of
Upon examination, however, the young man's visual acuity was 20/200 O.D. and 20/100 O.S. Dilated fundus exam revealed severely inflamed and swollen optic nerves and detached maculae.
A patient with bipolar disorder, treated with lithium, developed papilledema with detached maculae, macular star and pseudotumor cerebri.
"I called his psychiatrist and explained the situation, and requested that the patient have an immediate CT scan followed by a lumbar puncture to evaluate his probable increased intracranial pressure," Dr. Den Beste says. "The psychiatrist agreed and had the patient admitted to the hospital.
"The young man's CT scan was normal, but the lumbar puncture was almost off the charts. The good news is that he's been taken off the lithium, his vision is coming back and hes no longer having headaches."
Q: If the patient's medicine seems to be causing a problem, what's the best way to ask the psychiatrist about changing it?
"A phone call in this situation is better than a letter," Dr. Autry says. A personal phone call to the prescribing physician helps you to better convey your concern, and also allows you to ask and answer questions.
"When talking to the prescribing doctor, simply relate your findings and observations and convey your concern for the patient—stop short of telling the doctor to make a change," Dr. Autry says.
Don't take the responsibility of changing the patients medication yourself. "I would never pull this type of systemic drug from a patient," Dr. Autry says. "Not only would that cause animosity between you and the prescribing physician, but it certainly isn't in the patient's best interest to stop many of these drugs cold turkey."
Abruptly stopping certain medications—antipsychotics, antidepressants, ADHD drugs—can result in serious consequences to a patient's mental, emotional or physical state.
"Even suggesting a change in medication can be potentially risky," Dr. Autry says. "If you give patients the idea that their medication is bad for them, some might take it upon themselves to change it. The last thing I want is for the patient to walk out the door, stop his long-term Zoloft that day, and then go into a depressive mode. You could even see suicidal tendencies."
1. Moss SE, Klein R, Klein BE. Long-term incidence of dry eye in an older population. Optom Vis Sci 2008 Aug;85(8): 668-74.